Study warns doctors of a dangerous opioid combination
While doctors have been urged to avoid prescribing opioids together with benzodiazepines whenever possible, a study from the University of Minnesota has found physicians are increasing simultaneous prescriptions of the two drugs, a combination that can be deadly.
The study found that the percentage of patients who were prescribed the two drugs at the same time more than doubled between 2006 and 2015. Both drugs suppress a patient’s respiratory system and can increase the risk of an overdose death. The study found that older women were the most likely to be prescribed opioids and benzodiazepines at the same time.
The study recommended healthcare providers be more careful when prescribing the medications, particularly in older adults, and suggested they prescribe non-opioid analgesics as a safer alternative to minimize potentially avoidable adverse drug events. (Study, University of Minnesota)
Government shutdown could close some Native American clinics this week
Some of the clinics that serve Native Americans are running out of funds and could close by the end of the week, according to MedPage Today. For instance, clinics in Boston and Baltimore run under contract with the Indian Health Service will close tomorrow until the government reopens or other funding becomes available. (MedPage Today)
More nurse practitioners providing primary care in rural and low-income communities
Increasing numbers of nurse practitioners are providing primary care in rural and low-income communities where there is a physician shortage, according to a JAMA study.
From 2010 to 2016, the average number of nurse practitioners in communities with the most low-income people and in rural communities increased, while the average number of physicians dropped. (JAMA)
Consumer group warns physicians about loperamide abuse
The Consumer Healthcare Products Association is warning physicians to be alert to potential loperamide abuse by patients.
Loperamide, which is sold as the antidiarrheal medication Imodium, can have serious, even fatal, cardiac effects when taken at very high doses. The American Academy of Family Physicians is spreading the word about the consumer group’s Loperamide Safety education campaign that offers clinical resources including fact sheets for healthcare professionals.
The medication, which is sold over-the-counter and by prescription, is being used by a small but increasing number of people who are taking extremely high doses to try and self-manage opioid withdrawal symptoms or to achieve a high. (AAFP)